Physicians
e-Newsletter
Intelligence Unit Special Reports Special Events Subscribe Sponsored Departments Follow Us

Twitter Facebook LinkedIn RSS

Medication Lapses Put Discharged Patients at Risk

Cheryl Clark, for HealthLeaders Media, August 25, 2011

The report revealed unintentional discontinuation trends in five drug categories, but the greatest drop-off was in patients' use of anti-platelets and anticoagulants, a class of drugs which also had the highest risk of resulting in an ED visit, emergent re-hospitalization, or death.

But inadvertent discontinuation of other medications had adverse effects as well, including statins, levothyroxine medication for thyroid problems, respiratory inhalers, and gastric acid-suppressing drugs. "Discontinuing a proton pump inhibitor may result in gastrointestinal tract symptoms or peptic ulcer, whereas an unintended discontinuation of warfarin medication in a patient with atrial fibrillation increases the risk of an embolic stroke," they wrote.

Precisely why the drugs were discontinued is unclear and complicated. In ICU settings medications are deliberately suspended if they might interfere with other drugs, such as those used for resuscitation, and drugs used to treat chronic conditions may have side-effects that complicate a critically ill patient.

The researchers suggest also that some medications may not be restarted because they were erroneously thought to have been initiated in the ICU.

The researchers called for "formal programs such as medication reconciliation and standard discharge summaries" to provide a way to improve communication,

In a related editorial, Jeremy Kahn, MD and Derek Angus, of the University of Pittsburgh Graduate School of Public Health, criticized the report in part because, as the authors acknowledged, they could not be absolutely certain that discontinuation of the medications in all cases was not intentional.

1 | 2 | 3

Comments are moderated. Please be patient.